(March, 1999)

Debilitated and Lonely
from Wheng

HELLO ED! I'm Wheng, and I am a 24 year-old female. I've been suffering from P for 1 year and 1 month now. It started on my scalp, but I didn't pay attention to it. I thought it was only dandruff. Then, in January 1998, I got terrible muscle pain all over my body, and it was hard for me to walk—as if my whole body was stiff. I had my check up, and the doctor said it was psoriatic arthritis. Now, I've got terrible scaly patches all over my body and scalp, and also some on my face and on my nails.

I am currently in PUVA treatment, taking Methotrexate, using topical ointments including Dovonex, fluocoilone cream, triamcilone scalp lotion, using tar shampoo and tar soap, and I take a Meloxicam 15 mg. tablet whenever my body stiffens. But it doesn't seem to be improving. In fact, it's gotten worse. I am so depressed with my situation. I know I have an inferiority complex.

Please advise me what medicines and topical medicines are better, especially on my face. Now I am putting Quadriderm cream on my face with the fluocoilone.

I am so disturbed about my disease, especially when psoriatic arthritis attacks! I can't even go to the bathroom alone—I need my mother to assist me.

Please help. I am in the adjusting period of having the disease. They says there is no cure, that I have a lifetime of medication to look forward to. It's all terribly depressing. I'm lonely and need your comforting advice. -Wheng

P.S. Any suggestion on topical medication for the face?

*****

Ed's Response: Sounds like the P-beast reared up and bit you in a big way, Wheng. I'm not a doctor, Wheng, so I can't advise you on medicines or treatments. But since so many doctors provide so little relief, FLAKE HQ is here for us to share our experiences, borrow what we are inclined to borrow from each other, but mostly commiserate. Here we stare the P-beast in the face and that, maybe, empowers us just a little.

I will say that given your list of meds and regimens (those that I understand, anyway), it seems your doc has pulled out all stops, is attacking your case with just about everything he can think of. Are you seeing a rheumatologist about your P-arthritis? (See link at end.)

The "adjusting period" of having our disease is the toughest. I remember how I felt a year after my diagnosis. Quite like you do, I'm sure. I wish that I could give you a brighter prognosis than your doctor, but when it comes to the lesions, the pain, the lifetime of meds, I can't. What I can say, though, is it doesn't have to stop you. It will be a factor in your life, a consideration you take into account when weighing many decisions from henceforward, but you will be able to make those decisions. Your soul, your spirit, your personality does not flake. There is great hope and there are great people behind the letters archived here at FLAKE HQ, Wheng, and I encourage you to take your time and read them. The word "indomitable" comes to my mind.

Also, if you have not already, do join the National Psoriasis Foundation [click on the name to go to their web site]. It's the first and biggest step you can take towards being in command of your P.

As you adjust, I encourage you to visit here often—and keep us apprized of your progress. Here you are not alone. -Ed

Rheumatologist Helped my P-Arthritis

Back to Archives